North Carolina, 2010Damaging Wind in North Carolina, August 18, 2010
August 18, 2010 · NWS RNK · 1 event in 1 county or zone
A frontal boundary remained stalled out across southern Virginia with very high moisture in place. Thunderstorms developed in the early afternoon over the foothills and pushed out into the Piedmont and one storm became severe over Wilkes County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary remained stalled out across southern Virginia with very high moisture in place. Thunderstorms developed in the early afternoon over the foothills and pushed out into the Piedmont and one storm became severe over Wilkes County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 18, 3:36 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 18, 3:36 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT WED AUG 18 2010
.SYNOPSIS...
A FRONT WILL REMAIN NEARLY STATIONARY ACROSS VIRGINIA INTO
THURSDAY. A WAVE OF LOW PRESSURE WILL PUSH THE FRONT SOUTH OF THE
AREA THURSDAY NIGHT. WEAK HIGH PRESSURE WILL BRING DRIER WEATHER
FRIDAY...THEN AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH OVER
THE WEEKEND BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH THURSDAY/...
ANOMALOUSLY HIGH PWATS REMAIN OVER THE FORECAST AREA.
MEANWHILE...THE RADAR COMPOSITE SHOWS SHOWERS CONTINUE TO MOVE
INTO THE MTNS...AND TSTMS HAVE DEVELOPED IN THE FOOTHILLS...MOVG
INTO THE PIEDMONT AREAS AT THIS TIME. SRN SECTIONS OF THE CWA-
MAINLY NW NC AND SOUTHSIDE VA...REMAINS UNSTABLE. THINK THAT SCT
TO NUMEROUS TSTMS WILL CONTINUE DOWN THAT WAY INTO THIS EVENING.
WITH SUCH A MOIST ATMOSPHERE...THERE WILL BE TORRENTIAL DOWNPOURS
WITH THE TSTMS. SO HAVE EXTENDED THE FLASH FLOOD WATCH TO COVER
THE REST IF THE PIEDMONT AREAS THAT WERE NOT UNDER ONE.
MEANWHILE...SHOWERS ACROSS THE REST OF THE WATCH AREA WILL LIKELY
STILL BE HEAVY...AND THERE MAY STILL BE ISOLD TO SCT TSTMS. FLASH
FLOOD GUIDANCE IS ALSO LOWER ACROSS MOST OF THE MTNS AND NRN
PORTION OF THE WATCH...SO WILL KEEP THE WATCH GOING THERE. I ALSO
EXTENDED THE WATCH THROUGH MIDNIGHT TO COVER THE PASSAGE OF THE
SHORT WAVE MOVG INTO THE CENTRAL APPLNS AND PERIOD OF CONVECTION
ASSOCIATED WITH IT. HOWEVER...THERE IS ANOTHER WAVE EVIDENT
DEVELOPING IN MS/AL AND CENTRAL TN. THIS WAVE MAY MOVE INTO SRN
PORTIONS OF THE CWA TOWARD MORNING THU. PORTIONS OF THE FLASH
FLOOD WATCH MAY NEED TO BE EXTENDED INTO THURSDAY. HAVE KEPT LOWS
OVERNIGHT WARM WITH A TROPICAL AIRMASS- ONLY EXCEPTION IS SE WV
AND THE VA HIGHLANDS...WHERE DRIER AIR MAY MAKE ITS WAY BEFORE
DAYBREAK THU.
HIGHEST POPS AFTER THIS EVENING WILL BE ACROSS NW NC AND SOUTHSIDE
VA AS THE AREA OF PRECIP SHIFTS SOUTH AND EAST. HAVE RAISED POPS
ACROSS SRN SECTIONS THURSDAY TO LIKELY TO ACCOUNT FOR THE NEXT
WAVE. FINALLY...I LOWERED MAX TEMPS THURSDAY EXPECTING MORE CLOUD
COVER WITH THAT SECOND WAVE.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
UPPER TROUGH WILL CONTINUE TO PUSH EAST OVER THE COUNTY WARNING AREA
THURSDAY NIGHT. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BUILD
INTO THE FORECAST AREA IN THE WAKE OF THE COLD FRONT. EXPECT DRIER
WEATHER THROUGH FRIDAY NIGHT. MODELS SUGGEST AN UPPER TROUGH
APPROACHING THE REGION SATURDAY WHILE A SURFACE FRONT WILL PUSH
THROUGH SATURDAY NIGHT INTO SUNDAY. THIS WILL INCREASE THE
PROBABILITY OF PRECIP INTO SATURDAY NIGHT. HAVE SLIGHT CHANCE
BEGINNING IN THE MOUNTAINS SATURDAY MORNING THEN INCREASING TO
CHANCE FROM WEST TO EAST BY THE AFTERNOON. DEPENDING ON TIMING OF
THE FRONT...TIMING OF PRECIP MAY NEED TO BE CHANGED ESPECIALLY IF
ITS A LITTLE SLOWER THAN EXPECTED AT THIS TIME.
TEMPERATURES WILL BE RUNNING SLIGHTLY ABOVE SEASONAL NORMS THROUGH
THE SHORT TERM.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS INDICATE UPPER TROUGH CROSSING THE REGION SUNDAY INTO EARLY
WEEK WHILE AT THE SURFACE...A COLD FRONT WILL CROSS THE FORECAST
AREA LATE SUNDAY. HAVE MAINTAINED CHANCE POPS FOR THE ENTIRE COUNTY
WARNING AREA SUNDAY AFTERNOON AND DIMINISHING TO SLIGHT CHANCE
THROUGH MONDAY. HIGH PRESSURE WILL ENTER THE AREA ONCE AGAIN MID
WEEK THUS DRY WEATHER WILL RETURN. THE TIMING OF THE PRECIP DEPENDS
ON THE TIMING AND LOCATION OF THE FRONT FOR THE WEEKEND.
TEMPERATURES WILL BE RUNNING VERY CLOSE TO SEASONAL NORMS THROUGH
THE EXTENDED PERIOD.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND TSTMS WILL CONTINUE MOVG ALONG AND AHEAD OF A SFC FNT
WHICH IS DRAPED ACROSS VA ATTM. THERE IS AN INITIAL WAVE MOVG
ALONG THE FRONT THIS AFTERNOON INTO THIS EVENING...LIKELY PUSHING
THE FNT INTO NRN NC...THEN ANOTHER WAVE IS EXPECTED LATE TONIGHT.
ALL TAF SITES WILL EXPERIENCE MVFR SHOWERS...AND HAVE HIGH CHANCE
OF OF SEEING ONE OR MORE PERIODS OF IFR IN HEAVY RAIN...POSSIBLY
TSTMS. LYH AND DAN HAVE THE HIGHEST CHC OF SEEING A TSTM THROUGH
19/00Z- AND ANY STORMS MAY ALSO HAVE STRONG WIND GUSTS. ALL SITES
ARE EXPECTED TO DROP TO IFR OVERNIGHT AFTER ALL THE RAIN.
ADDITIONAL SHOWERS/TSTMS MAY MOVE INTO THE ARE BEFORE 19/18Z...BUT
BECAUSE OF TIMING DIFFERENCES IN THE MODELS...I HAVE JUST INCLUDED
CB IN THE CLOUD CODE AFTER 19/12Z FOR ALL TAF SITES FOR NOW.
THE FRONTAL BOUNDARY SLIDES FAR ENOUGH SOUTH OF THE REGION BY LATE
THURSDAY NIGHT THAT IS SHOULD TAKE THE BULK OF THE PRECIPITATION
WITH IT. ANOTHER ROUND OF IFR CONDS THU NIGHT IS LIKELY...AS HIGH
PRESSURE BUILDS INTO THE AREA AND WE SEE SOME WEDGE INDUCED
IFR/MVFR CIGS/VSBYS ON THE LEE OF THE APPALACHIANS BY EARLY FRIDAY
MORNING. SUB-VFR CONDITIONS MAY CONTINUE IN SOME PLACES THROUGHOUT
THE DAYTIME FRIDAY.
SATURDAY AND SUNDAY SHOWERS AND THUNDERSTORMS WITH SOME LOCALIZED
MVFR CONDITIONS RETURN TO THE AREA AS A COLD FRONT APPROACHES AND
THEN MOVES THROUGH THE REGION.
&&
.HYDROLOGY...
POTENTIAL FOR HEAVY RAIN REMAINS HIGH INTO THIS EVENING.
PRECIPITABLE WATER REMAINS MORE THAN 2 STANDARD DEVIATIONS ABOVE
NORMAL. MAIN THREAT IS FROM TRAINING CONVECTION ALONG AND AHEAD OF
THE FRONT...WHICH WOULD BE MORE ACROSS NW NC AND SOUTHSIDE VA.
FLASH FLOOD GUIDANCE REMAINS VERY LOW ACROSS AREAS TO THE NORTH
THOUGH...SO WOULD NOT TAKE AS MUCH HEAVY RAIN IN AREAS LIKE THE SW
VA MTNS AND NEW RIVER VALLEY TO PRODUCE FLOODING. POTENTIAL FOR A
SECOND WAVE IS FAIRLY HIGH ACROSS SRN PORTIONS OF THE WATCH AREA-
MAINLY NW NC AND VA BORDER COUNTIES. THE FLASH FLOOD WATCH MAY
NEED TO BE EXTENDED INTO THURSDAY FOR THESE AREAS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>019-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>006-
018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042-044.
&&
SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...REB
LONG TERM...REB
AVIATION...AMS/JJ
HYDROLOGY...Hazardous weather outlook, Aug 18, 3:18 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT WED AUG 18 2010
NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042-044-192030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-MONROE-
418 PM EDT WED AUG 18 2010
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ020-WVZ043-045-192030-
BATH-SUMMERS-GREENBRIER-
418 PM EDT WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 2:27 PM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT WED AUG 18 2010
VAZ035-044>047-058-059-182030-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-
HALIFAX VA-PITTSYLVANIA VA-
327 PM EDT WED AUG 18 2010
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...
BUCKINGHAM...CAMPBELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA
COUNTIES...
AT 325 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHEAST OF BENT CREEK TO 5 MILES SOUTHEAST OF LYNCHBURG CITY TO 7
MILES EAST OF HURT...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR TOWER HILL AROUND 345 PM...APPOMATTOX
NATIONAL HISTORIC PARK AROUND 400 PM...GOLD HILL AROUND 415 PM AND
MADISONVILLE AROUND 430 PM.
LAT...LON 3740 7843 3733 7851 3737 7858 3727 7867
3721 7868 3720 7864 3715 7859 3699 7866
3703 7926 3740 7923 3762 7894 3756 7891
3754 7885 3764 7883 3764 7874 3770 7871
3771 7867 3767 7825 3763 7825
MCLocal storm report, Aug 18, 4:14 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT WED AUG 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 5 E APPOMATTOX 37.36N 78.74W
08/18/2010 APPOMATTOX VA LAW ENFORCEMENT
TREE DOWN ACROSS MORNING STAR ROAD...S.R. 632.
&&
11Local storm report, Aug 18, 5:02 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT WED AUG 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 NE WIRTZ 37.09N 79.89W
08/18/2010 FRANKLIN VA PUBLIC
SEVERAL TREES UPROOTED AND DAMAGE TO POWER LINES ON
BONBROOK MILL ROAD.
&&
PCSpecial weather statement, Aug 18, 6:27 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT WED AUG 18 2010
NCZ001-002-019-190000-
ALLEGHANY NC-ASHE NC-WILKES NC-
727 PM EDT WED AUG 18 2010
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND WILKES
COUNTIES...
AT 725 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE
SPRINGS...MOVING EAST AT 25 MPH.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY
RAIN IS ALSO EXPECTED WITH THIS THUNDERSTORM.
THIS STORM WILL BE NEAR MC GRADY AROUND 745 PM AND ABSHERS AROUND 800
PM.
LAT...LON 3650 8110 3627 8096 3618 8145 3635 8152
DS
Thunderstorm Wind, Wilkes
- When
- August 18, 7:55 PM EST
- Where
- Wilkes County, 2.88 mi ESE of Elkville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 36.060, -81.350
Thunderstorm winds blew down a tree across Beaver Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256774.